Urinary Tract Infections and Dementia Management
Many patients residing in hospitals after being diagnosed with dementia are, usually, very vulnerable to other infections such as pneumonia and UTI. These illnesses take advantage of the weak immunity in the bodies of the patients since most of them are 81 years and above (Fortinash & Holoday-Worret, 2012). These illnesses are preventable and curable. In the case of this patient, reporting the history of the presence or absence of dementia helps the hospitalist establish the exact cause of pneumonia and UTI. This knowledge helps in eliminating these problems.
Implications of UTI Acquired in a Nursing Facility
UTI acquired in as a result of using contaminated catheters in the urethra. The micro-organisms on the catheters attack the urethra and infect it with UTI. Patients who suffer from this infection experience many problems. Such problems include urethral inflammations and fatal kidney problems (Fortinash & Holoday-Worret, 2012). In many cases, patients experience burning sensations when passing urine. Sometimes, the urine comes out as a cloudy and smelly fluid. Elderly men, usually, experience confusion and continence (Fortinash & Holoday-Worret, 2012).
Considerations during the Treatment of UTI
Medical experts need to be very careful during the treatment of to prevent them from causing more problems or spreading to other patients (Hillard & Zitek, 2004). They should take the following precautions:
They must sterilize all the instruments they use in treating UTI
Doctors should treat UTIs while in their early stages of development to prevent them from developing into more serious problems
Medical experts should be very keen when carrying out a diagnosis. Keenness helps determine the real cause of many illnesses. Hence, it reduces the chances of recurrence (Hillard & Zitek, 2004).
The nurse should look for other drugs that reduce the effects of haloperidol. Such , phenytoin, phenobarbital, and rifampin (Sikich, Hamer, Bashford, Sheitman & Lieberman, 2004). The nurse should then advise the patient to taper down the drug in small amounts since a sudden withdrawal may cause more serious implications for the patient. The patient should continue reducing the dosage until the prescriber advises her to withdraw completely (Hillard & Zitek, 2004).